Hallucinations from antihistamines and chicken pox
Type of Spiritual Experience
A description of the experience
DICP. 1991 Feb;25(2):130-2. Diphenhydramine toxicity in three children with varicella-zoster infection. Chan CY1, Wallander KA. 1Department of Pharmacology, University of Texas Health Science Center, San Antonio.
Diphenhydramine hydrochloride is an antihistamine with anticholinergic properties that is frequently used both orally and topically for the temporary relief of pruritus.
Significant systemic absorption may occur following topical administration of diphenhydramine in patients with varicella-zoster lesions.
We describe three children with varicella-zoster infection (VZI) who developed bizarre behavior as well as visual and auditory hallucinations following topical applications of large amounts of diphenhydramine to the majority of skin surfaces. In two cases, oral diphenhydramine was also administered.
Serum diphenhydramine concentrations approximated or exceeded those previously reported. In each case, a complete resolution of mental status abnormalities occurred within 24 hours after discontinuation of all diphenhydramine-containing products. Pharmacists and other health professionals should be aware of the potential toxicity of topical diphenhydramine in patients with VZI.